Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 397, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 4, 2008, 9:13 PM MDT for Garden County, Nebraska. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2008, 9:13 PM MDT (03:13 UTC)
- Expired
- Aug 4, 2008, 10:00 PM MDT
- In force
- 47 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Garden County, NE
The radar
The North Platte radar (KLNX), 165 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 9:25 PM MDT | HAIL 1 | 6 Ne Lisco, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1681 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1641 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 050313
SVRLBF
NEC069-050400-
/O.NEW.KLBF.SV.W.0397.080805T0313Z-080805T0400Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
913 PM MDT MON AUG 4 2008
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA...
* UNTIL 1000 PM MDT
* AT 909 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
EAST OF LISCO...OR 10 MILES NORTHWEST OF OSHKOSH...AND MOVING NORTH
AT 16 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DOGTOWN FLATS BY 940 PM MDT...
9 MILES EAST OF RICHARDSON LAKE BY 945 PM MDT...
CRESCENT LAKE NWR AND 6 MILES SOUTHWEST OF DEER LAKE BY 1000 PM
MDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4183 10261 4186 10212 4144 10232 4146 10264
4149 10264 4150 10264
TIME...MOT...LOC 0313Z 201DEG 14KT 4151 10249
$$
BUTTLER2 follow-up statements
000
WWUS53 KLBF 050333
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1033 PM CDT MON AUG 4 2008
NEC069-050400-
/O.CON.KLBF.SV.W.0397.000000T0000Z-080805T0400Z/
GARDEN NE-
933 PM MDT MON AUG 4 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT
FOR NORTHERN GARDEN COUNTY...
AT 930 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR DOGTOWN FLATS...OR 15 MILES NORTH OF OSHKOSH...MOVING
NORTH AT 21 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
CRESCENT LAKE NWR BY 955 PM MDT...
DEER LAKE AND 7 MILES SOUTHWEST OF BRITTON LAKE BY 1000 PM MDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 4183 10261 4186 10212 4144 10232 4146 10264
4149 10264 4150 10264
TIME...MOT...LOC 0333Z 202DEG 18KT 4163 10242
$$
BUTTLER000
WWUS53 KLBF 050400
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1100 PM CDT MON AUG 4 2008
NEC069-050409-
/O.EXP.KLBF.SV.W.0397.000000T0000Z-080805T0400Z/
GARDEN NE-
959 PM MDT MON AUG 4 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GARDEN COUNTY WILL
EXPIRE AT 1100 PM CDT/1000 PM MDT/...
THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAD WEAKENED.
HOWEVER...HAIL UP TO A HALF AN INCH IN DIAMETER AND HEAVY RAIN IS
LIKELY WITH THESE STORMS AS THEY MOVE NORTH NORTHEAST AT 20 MPH
ACROSS NORTHERN GARDEN COUNTY. IF THE THUNDERSTORMS INCREASE IN
INTENSITY...ANOTHER SEVERE THUNDERSTORM WARNING WILL BE ISSUED.
LAT...LON 4183 10261 4186 10212 4144 10232 4146 10264
4149 10264 4150 10264
TIME...MOT...LOC 0359Z 202DEG 18KT 4175 10235
$$
BUTTLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:49 PM MDT, 6 hours 24 minutes earlier.
Area forecast discussion, Aug 4, 2:49 PM MDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 349 PM CDT MON AUG 4 2008 .SYNOPSIS... SURFACE HIGH PRESSURE BUILDING INTO THE NORTHERN PLAINS WITH FRONTAL BOUNDARY JUST TO THE SOUTH OVER KANSAS. && .DISCUSSION... MODELS IN FAIR AGREEMENT IN THE NEAR TERM WITH A BLEND FOR PRECIPITATION USED. CONVECTION HAS BEEN RUNNING ALONG FRONTAL BOUNDARY TO THE SOUTH THROUGHOUT THE DAY. A SURFACE LOW IS TRYING TO GET ORGANIZED ALONG THE BOUNDARY OVER NORTH CENTRAL KANSAS AND CONVECTION FIRING ALONG FRONT RANGE INTO NORTHEAST COLORADO. HAVE LEANED TOWARDS GFS SOLUTION WHICH HAS A BETTER HANDLE ON ONGOING PRECIPITATION TODAY. WAVE MOVING THROUGH THE SOUTHERN ROCKIES ATTM WILL INTERACT WITH BOUNDARY AND HAVE INCREASED TO CHANCE POPS TONIGHT. 4000 JOULES/KG PROGGED ALONG SURFACE BOUNDARY THIS EVENING. ALL OF WESTERN NEBRASKA SUSCEPTIBLE TO SEVERE TONIGHT. ABUNDANT MOISTURE WITH MID AND UPPER FLOW FROM SOUTHWEST MONSOON RIGHT OVER THE FORECAST AREA SYSTEMS WILL HAVE PLENTY OF MOISTURE TO WORK WITH. HAVE CUT TEMPERATURES BACK ON TUESDAY WITH CLOUD COVER AND RESIDUAL PRECIPITATION. BOUNDARY WILL AGAIN BE THE FOCUS FOR CONVECTION TUESDAY AFTERNOON AND EVENING. FOCUS FROM THE NEBRASKA PANHANDLE THROUGH SOUTHWEST NEBRASKA WEDNESDAY WITH CAPE VALUES AGAIN AROUND 4000 JOULES/KG AND UPPER SYSTEM DIVING THROUGH FAST NORTHWEST FLOW INTERACTING WITH BOUNDARY TO THE SOUTH AS UPPER RIDGE BUILDS EAST. IN THE EXTENDED THURSDAY THROUGH MONDAY SERIES OF BACKDOOR FRONTS MOVE ACROSS THE AREA AS UPPER SYSTEMS DROP INTO GREAT LAKES TROUGH WITH SLIGHT BLOCKING DOWNSTREAM. COOLER TOWARDS THE WEEKEND WITH GRADUAL COOL DOWN AS RIDGE TO THE WEST TRIES TO MOVE EAST INTO THE NORTHERN PLAINS. NORTHWEST FLOW WILL GO ALONG WITH THE 8 TO 10 DAY BELOW NORMAL TEMPERATURES AND ABOVE NORMAL PRECIPITATION. && .AVIATION... ANOTHER ROUND OF THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION TONIGHT. DEVELOP IS EXPECTED OVER THE FRONT RANGE/WESTERN NEBRASKA WITH STORMS THEM MOVING EAST. ANY THUNDERSTORMS CAN BRING A REDUCTION OF CIGS AND VSBY TO MVFR AND POSSIBLE BRIEFLY TO IFR CATEGORY. RESIDUAL MOISTURE IN THE WAKE OF THE STORMS HAS THE POTENTIAL FOR A BRIEF PERIOD OF LOW MVFR STRATUS AND/OR MVFR/IFR FOG. CONDITIONS IMPROVE TO VFR TOMORROW MORNING ACROSS THE REGION. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && MASEK/POWER
Hazardous weather outlook, Aug 4, 7:04 PM MDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 804 PM CDT MON AUG 4 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-051030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 804 PM CDT MON AUG 4 2008 /704 PM MDT MON AUG 4 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...REST OF TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE ALONG AND SOUTH OF INTERSTATE 80 FOR THE REST OF TONIGHT. HEAVY RAIN IS THE MAIN THREAT...HOWEVER SOME ISOLATED STORMS MAY PRODUCE GUSTY WINDS AND HAIL UP TO PENNY SIZE...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 80. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. TUESDAY AND WEDNESDAY...A STATIONARY FRONT WILL MEANDER NORTH AND SOUTH ACROSS NEBRASKA ACTING AS A FOCUS FOR STORM DEVELOP LATE IN THE DAY OR AT NIGHT. WINDS ALOFT WILL REMAIN STRONG SUPPORTING ISOLATED TO SCATTERED SEVERE STORMS CAPABLE OF LARGE HAIL...INTENSE RAINFALL AND WIND DAMAGE. LOCAL STORM ENVIRONMENTS MAY SUPPORT THE DEVELOPMENT OF A BRIEF TORNADO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE CLB
In the hours before
Local storm report, Aug 4, 9:11 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1011 PM CDT MON AUG 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM HAIL 1 E LISCO 41.50N 102.60W
08/04/2008 E1.75 INCH GARDEN NE PUBLIC
REPORT OF HAIL FROM GOLFBALL TO MARBLE SIZE ALONG WITH 50
MPH WINDS 1 MILE EAST OF LISCO.
&&
13The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 8:24 PM MDT | Severe Thunderstorm Warning | LBF | Garden | 51 min |
| Aug 4, 11:32 PM MDT | Areal Flood Warning | LBF | Chase | 6 hr |
| Aug 5, 2:24 AM MDT | Areal Flood Advisory | LBF | Chase, Hayes, Lincoln, Perkins | 4 hr |
| Aug 5, 3:25 AM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 35 min |
| Aug 5, 4:31 AM MDT | Areal Flood Advisory | LBF | Cherry | 3 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.